MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than anticipated and desired with the brainlab navigation involved, despite according to the surgeon: - the surgery was only to retrieve diagnostic samples, not to remove or treat the lesion.- the final outcome of the surgery was successful as intended, with the desired diagnostic sample received with no changes during the intended procedure.- there was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the biopsy attempts nor the craniotomy.- there was no harm or negative effect to the patient due to the biopsy attempts, there was no also prolong of surgery/anesthesia.- there are further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviated biopsy path by approximately 8-9mm posterior-laterally from its intended path was most likely a movement of the patient's head within the head holder or movement of the patient reference array due to an insufficiently rigid fixation (e.G.Potentially from use of a defective vario reference arm, to which the reference array is attached) and/or due to inadvertently applied forces applied after patient registration to navigation was performed.Movement of the patient's head relative to the patient reference (or vice versa) cannot be recognized by the navigation software and results in a shift of the preoperative image dataset used in navigation, on which tracked instruments are displayed, compared to the actual patient anatomy.One defective vario reference arm (of several at this site) was identified during on-site hardware checks performed by brainlab support post-procedure.The defective reference arm did not lock properly despite being completely tightened and movement at one joint was still possible.This defective arm (due to long term use and/or improper handling at this customer site) was possibly used at this procedure.Its use would have resulted in an insufficiently rigid fixation of the patient reference, potentially causing a movement of the reference array and subsequent deviation in navigation.If this defective reference arm was used at this procedure, apparently its defect was not detected by the user prior to its reuse.A potential minor contributing factor is a less-than-ideal registration accuracy, due to the acquisition of registration points in areas of skin shift and/or artifacts as seen in the patient scan used for patient registration, that was accepted and used with navigation to perform the biopsy.The registration result was not as precise as the user's expectations in some verified areas (as acknowledged by the surgeon) and it cannot be excluded that navigation accuracy at the region of interest (i.E.Location of biopsied lesion) may have been less accurate than desired.Apparently, the resulting deviation of the navigation display was not recognized by the user with the appropriate and necessary accuracy verification after patient registration, after draping and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Already completed: the hardware equipment identified as damaged/faulty at this site, has been removed from clinical use at this facility.
 
Event or Problem Description
A cranial surgery for a biopsy for retrieval of a diagnostic sample of a lesion, suspected lymphoma vs.Glioma, located right frontal ca.5cm deep in the brain, with a size of ca.15mm, has been performed with the aid of the brainlab navigation version 3.0.The pre-operative mri scan used with navigation was acquired 4 days before the surgery.A trajectory was planned.During the procedure the surgeon: - positioned the patient in a supine orientation in a non-brainlab head holder, and attached the unsterile patient reference array for navigation to the head holder.- performed the image registration with surface matching, acquiring registration points using the softouch on the patient's skin surface to match the display of the navigation to the current patient anatomy.- verified the accuracy, took further registration points to improve, since result was still not satisfactory, perform a second registration, verified the accuracy as acceptable for the surgery, and accepted the registration to proceed.- determined the entry point with the navigated pointer, and marked it on the patient skin.- removed the unsterile reference array, draped the patient, and attached a sterile reference array.- confirmed the marked entry point with the pointer, performed the incision, and created the burr hole (craniotomy) with a size of ca.9mm.- aligned the varioguide to the planned trajectory and performed the biopsy with a navigated biopsy needle through the navigated varioguide.1 pass for 4-quadrant samples at 4 depths (16 samples) was intended and done.- provided the specimen to pathology, completed the surgery and closed the patient.A post-surgery ct scan was taken, from which the surgeon determined that the trajectory the biopsy was taken deviated by ca.8-9mm posterior-laterally from the intended/planned trajectory.The pathologists informed that the initial samples were not pathological, the pathologists felt that the samples were taken from the edge of the lesion, which the post-op ct scan confirmed.Nevertheless, pathology confirmed later that one of the samples was found positive (pathological as desired), viable for the diagnosis.According to the surgeon: - the surgery was only to retrieve diagnostic samples (for determination of suspected lymphoma vs.Glioma), not to remove or treat the lesion.- the final outcome of the surgery was successful as intended, with the desired diagnostic sample received with no changes during the intended procedure.- there was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the biopsy attempts nor the craniotomy.- there was no harm or negative effect to the patient due to the biopsy attempts, there was no also prolong of surgery/anesthesia.- there are further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11046083
Report Number8043933-2020-00069
Device Sequence Number16405750
Product Code HAW
UDI-Device Identifier04056481138790
UDI-Public04056481138790
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01
Device Catalogue Number71201
Device Lot NumberSW V. 3.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2020
Initial Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;